Colorado, 2021

Flash Flooding in Colorado, July 31, 2021

July 31, 2021 · NWS BOU · 4 events in 2 counties and zones

Heavy rain in the Calwood burn areas caused flash flooding from Geer Canyon Drive to CO 36.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain in the Calwood burn areas caused flash flooding from Geer Canyon Drive to CO 36.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 31, 9:15 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 9:15 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1015 AM MDT Sat Jul 31 2021

.UPDATE...
Issued at 1014 AM MDT Sat Jul 31 2021

...FLASH FLOOD THREAT INCREASING AGAIN FOR THIS AFTERNOON AND
EVENING...

12Z Denver sounding showed Precipitable Water (PW) had risen to
1.20 inches, although there was some drying between 3,000 and
7,000 feet AGL due to a light westerly downslope component, likely
the result of the passing of the Mesoscale Convective Vortex (MCV)
into northeast Colorado. This feature continues to move slowly
northeast, and thus the westerly component (and even weak
subsidence) should begin to weaken over the next few hours with a
subsequent moistening and nearly moist adiabatic profile through
this afternoon. In fact, KFTG wind profile shows a slow transition
to a deep north/northeast flow up to 7,000 ft (12K MSL). This
will be the trend through the afternoon hours.

We're already seeing cumulus develop with limited breaks in the
clouds and solar insolation. Forecast soundings suggest lower 70s
will be sufficient to get deep convection going again, and it
won't take much in this warm/moist environment to produce heavy
rainfall. Skinny CAPE profile, a deep warm cloud depth of
7000-8000 ft, high PW (near 99th percentile), and slow storm
motion once again. In this environment, stronger storms will be
capable of producing 1.5 to 2.5 inches of rain in less than an
hour, and there are threat of repeating showers/storms as well for
locally heavy rain. Per latest short range data and the expected
weak northeasterly push, expect the showers/storms to focus
in/near the Front Range Mountains and Foothills, and Palmer
Divide. That's where the highest threat of flash flooding will
occur today. Areas east and northeast of Denver will have a lower,
but non zero threat, with a slightly more stable environment
potentially capping things off.

&&

.SHORT TERM...(Today and tonight)
Issued at 402 AM MDT Sat Jul 31 2021

Today and tonight, another round of thunderstorms producing heavy
rainfall and flash flooding is expected from the urban corridor
westward into the Front Range, and likely impacting the burn scars
once again.  This morning has remained fairly active.  An MCV did
develop last evening, and helped fire off some very strong
thunderstorms with heavy rain north and northeast of Denver
overnight.  Strong thunderstorms continue over Sedgwick and Phillips
counties at this time. SPC mesoanalysis still shows MUCAPE values
up to 1000 j/kg at this hour in the northeast corner. Models
still show showers and thunderstorms redeveloping late this
morning along especially along the Palmer Divide and Front Range
this afternoon and evening. Very high PWAT values 1-1.3 inches and
slow storm motions will continue to elevate the flash flood
threat. A cold front will help focus the convergence along
foothills and Palmer Divide this afternoon. The coverage will be
highest from the urban corridor westward. Strong outflow wind
gusts 40-50 mph also possible with the storms. High temperatures
this afternoon will be nearly 15 degrees cooler than yesterday.
Tonight the showers and storms should wrap up sooner, with much of
the activity ending or shifting south of the forecast area by
late this evening.

.LONG TERM...(Sunday through Friday)
Issued at 402 AM MDT Sat Jul 31 2021

The main concern for the period is the continued threat for heavy
rain through early next week. Above average moisture coupled with
weak flow aloft support the potential for slow moving thunderstorms
capable of localized heavy rainfall. Main threat will remain over
the higher elevations, especially over the already sensitive burn
areas. The overall threat decreases starting mid-week, as ensemble
guidance indicates a slight drying trend.

Sunday...

Some hi-res guidance indicates the potential for lingering
showers into Sunday morning, mostly over the southern portion of
the mountains/foothills. Moisture remaining in the region should
support that. Ensemble guidance indicates a gradual decrease in
above normal precipitable water values throughout the day Sunday.
However, these values are still in favorable ranges to support
shower/thunderstorms likely with lower coverage than the previous
few days. The better chances being more south and over the higher
elevations where the more favorable moisture and sufficient
instability is. The uncertainty lies in the amount of instability
that will exist over the region. The environment may be cooler and
more stable which would inhibit convection. Overall, given the
higher precipitable water values and weak winds aloft, heavy
localized rainfall is still a concern.

Monday through Wednesday...

On Monday, there is a signal for above normal moisture to stay in
the region resulting in potential for heavy rainfall. The upper
level ridge axis stays to the west with a shortwave trough
approaching from the west. Precipitable water values remain above
average; however, there's a bit more of a spread among guidance in
regards to if there will be enough instability. Higher chances will
likely be over the higher elevations where there is better moisture
and instability. Similar potential for showers and storms with heavy
rainfall exists for Tuesday as weak winds aloft may promote slow
storm motions. Ensemble guidance hints at the passage of a shortwave
trough which may allow for some additional forcing for scattered showers
and thunderstorms. Specific humidities ranging from 4-6 g/kg with
precipitable water values up to 1.0" which are in sufficient
ranges to support storms capable of localized heavy rainfall.

Wednesday through Friday...

A warming trend in temperatures is expected starting mid-week.
Temperatures will approach values in the 90s by the end of the work
week. The upper level ridge axis remains to the west of Colorado
Wednesday and Thursday. With ensemble guidance indicating some
residual moisture through the week, there are chances for
afternoon showers and thunderstorms; however, they will be less
coverage. The signal for moisture under the ridge isn't strong enough
to consider heavy rain potential at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1014 AM MDT Sat Jul 31 2021

Showers and thunderstorms will develop in the area by 18Z and
become more numerous this afternoon. The most likely time for
these affecting the Front Range airports including KDEN would be
20Z-02Z. Some visibility and ceiling restriction expected with
locally heavy rainfall, so if a stronger storm moves over an
airport potential for visibility to briefly drop to 1SM with
ceilings around a thousand feet, along with gusty variable winds
to around 30 knots. Showers and storms expected to diminish/end by
or shortly after 02Z, with partial clearing. However, still some
potential for an MVFR stratus deck to develop at times through the
night. Light north/northeast winds expected to hold outside of
showers/storms today, then light southerly flow expected to return
toward 02Z-04Z.

&&

.HYDROLOGY...
Issued at 1014 AM MDT Sat Jul 31 2021

The threat of flash flooding will return by late morning/early
afternoon and then continue through at least early evening. The
Flash Flood Watch remains in effect through 9 pm. Storm coverage
will remain high with increasing moisture, and intensity of the
storms will be strong with increasing rainfall efficiency,
especially from the I-25 corridor west into the high country.
Rainfall rates of 1.5 to 2.5 inches in less than one hour can
again be expected with the stronger storms. Repeated rounds could
provide additional rain and heavier storm totals. Deepening
upslope following a weak northeasterly push is also expected which
would help increase precipitation production and anchor the
storms that develop near the Front Range and Palmer Divide.

For Sunday, precipitable water values will remain above normal
coupled with sufficient instability over the higher elevations. This
should be enough to support showers and thunderstorms but with
less coverage than the previous few days. Flow aloft will be weak
promoting slow storm motions, so heavy rain across the burn areas
from a passing storm remains a threat. The environment could
potentially be too stable to support thunderstorms which decreases
confidence in the flash flood threat Sunday.

Moisture will be in above average values for Monday indicating
another day with possibly higher coverage showers and thunderstorms.
Similar conditions continue into Tuesday. Slow storm motions and
high moisture keep the flash flooding threat a possibility both
days. Even with less rainfall, it may not take as much to impact the
burn areas given increased sensitivity from likely saturated
soils. Precipitable water values subtly decrease through the
remainder of the weak resulting in lower coverage thunderstorms in
the afternoon. This will reduce the flash flood threat Wednesday
through the end of the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ030>041-043.

&&

UPDATE...Barjenbruch
SHORT TERM...Cooper
LONG TERM...Mensch
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jul 31, 9:33 AM MST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1033 AM MDT Sat Jul 31 2021

COZ030>051-011645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1033 AM MDT Sat Jul 31 2021

...FLASH FLOOD WATCH CONTINUES FOR THE MOUNTAINS, FOOTHILLS, AND
I-25 URBAN CORRIDOR THROUGH THIS EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The threat of flash flooding will remain across the mountains,
foothills, and I-25 Urban Corridor this afternoon and evening.
Stronger storms will be capable of producing 1.5 to 2.5 inches in
less than an hour. While the burn scars will be most at risk for
flash flooding, any location along the Front Range and I-25
Corridor may see flash flooding from locally heavy rainfall today.
This includes urban areas and locations that experienced heavier
rainfall yesterday. Storms are expected to slowly diminish from
north to south across the Front Range this evening.

Avoid burn areas and flood prone areas today. Have multiple ways
to receive a warning, including television, weather radio, phone,
internet, social media, and friends and family. Be ready to take
action and move to higher ground if you live in a flood prone
area, and never drive into flooded roads.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday should be drier across the area with only scattered
thunderstorms across the higher terrain. This will lead to a
limited flash flood threat across the burn areas. Moisture is
expected to increase Monday and Tuesday, with heavy rainfall
possible across the Foothills and Mountains each day. A warming
and drying pattern is expected Wednesday and beyond, with
temperatures warming back into the 90s for the urban corridor by
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
rainfall reports or any reports of flooding would be greatly
appreciated.

In the hours before

Local storm report, Jul 31, 8:40 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
940 AM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NNE LAFAYETTE         40.01N 105.09W
07/31/2021  M3.69 INCH       BOULDER            CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION LAFC2 1.3 NE
            LAFAYETTE.

0700 AM     HEAVY RAIN       3 S ERIE                39.99N 105.05W
07/31/2021  M3.56 INCH       BROOMFIELD         CO   COCORAHS

            COCORAHS STATION CO-BR-32 BROOMFIELD 3.2
            NNE.

0800 AM     HEAVY RAIN       3 NE DILLON             39.66N 106.00W
07/31/2021  M3.08 INCH       SUMMIT             CO   MESONET

            24 HOUR TOTAL. 1.39 INCHES FELL IN 30
            MINUTES BETWEEN 2:22 AND 2:52 PM ON JULY
            30TH.

0700 AM     HEAVY RAIN       1 SE ERIE               40.02N 105.04W
07/31/2021  M2.95 INCH       WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-392 ERIE 0.5 SE.

0848 AM     HEAVY RAIN       3 S ERIE                39.99N 105.05W
07/31/2021  M2.89 INCH       BROOMFIELD         CO   MESONET

            MESONET STATION EW1146 BROOMFIELD.

0700 AM     HEAVY RAIN       1 NE LAFAYETTE          40.00N 105.09W
07/31/2021  M2.62 INCH       BOULDER            CO   COCORAHS

            COCORAHS STATION CO-BO-367 LAFAYETTE 0.9 NE.

0700 AM     HEAVY RAIN       3 SSE ERIE              39.99N 105.02W
07/31/2021  M2.60 INCH       BROOMFIELD         CO   COCORAHS

            COCORAHS STATION CO-BR-53 BROOMFIELD 3.9
            NNE.

0800 AM     HEAVY RAIN       10 NNE SILVERTHORNE     39.80N 106.03W
07/31/2021  M2.40 INCH       GRAND              CO   MESONET

            MIDDLE FORK CAMP SNOTEL - MFKC2.

0800 AM     HEAVY RAIN       2 N LOVELAND PASS       39.69N 105.88W
07/31/2021  M2.39 INCH       CLEAR CREEK        CO   MESONET

            24 HOUR TOTAL. MESONET STATION CO125 070E217
            US 6 LOVELAND PASS.

0700 AM     HEAVY RAIN       3 NNE ERIE              40.07N 105.03W
07/31/2021  M2.35 INCH       WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-209 ERIE 1.6 NE.

0800 AM     HEAVY RAIN       1 SSE WELLINGTON        40.70N 105.00W
07/31/2021  M2.29 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1146 WELLINGTON 0.6
            SSE.

0700 AM     HEAVY RAIN       FREDERICK               40.11N 104.93W
07/31/2021  M2.23 INCH       WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-371 FREDERICK 0.5
            ENE.

0800 AM     HEAVY RAIN       5 WSW GUANELLA PASS     39.57N 105.80W
07/31/2021  M2.20 INCH       CLEAR CREEK        CO   MESONET

            JACKWHACKER GULCH SNOTEL - JWGC2.

0700 AM     HEAVY RAIN       1 NNE PINE JUNCTION     39.47N 105.39W
07/31/2021  M2.07 INCH       JEFFERSON          CO   COCORAHS

            COCORAHS STATION CO-JF-222 CONIFER 5.7 SW.

0742 PM     HEAVY RAIN       2 S ERIE                40.00N 105.05W
07/30/2021  M2.05 INCH       BROOMFIELD         CO   PUBLIC

0700 AM     HEAVY RAIN       1 N ERIE                40.05N 105.05W
07/31/2021  M2.05 INCH       WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-538 ERIE 1.3 N.

0845 AM     HEAVY RAIN       2 NW FREDERICK          40.12N 104.97W
07/31/2021  M2.02 INCH       WELD               CO   MESONET

            MESONET STATION EW7704 FREDERICK.

0800 AM     HEAVY RAIN       DRAKE                   40.43N 105.35W
07/31/2021  M1.95 INCH       LARIMER            CO   MESONET

            MESONET STATION DKKC2 0.9 W DRAKE.

0845 AM     HEAVY RAIN       4 NE WELLINGTON         40.75N 104.96W
07/31/2021  M1.88 INCH       LARIMER            CO   MESONET

            MESONET STATION ICRC2 3.8 NE WELLINGTON.

0846 AM     HEAVY RAIN       3 NNE ERIE              40.07N 105.03W
07/31/2021  M1.82 INCH       WELD               CO   MESONET

            MESONET STATION CW9307 ERIE.

0841 AM     HEAVY RAIN       3 ESE MEAD              40.21N 104.94W
07/31/2021  M1.81 INCH       WELD               CO   MESONET

            MESONET STATION CW6531 MEAD.

0846 AM     HEAVY RAIN       3 NNW LARKSPUR          39.25N 104.92W
07/31/2021  M1.80 INCH       DOUGLAS            CO   MESONET

            MESONET STATION FW6622 LARKSPUR.

0700 AM     HEAVY RAIN       WELLINGTON              40.71N 105.01W
07/31/2021  M1.75 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-952 WELLINGTON 0.4
            NW.

0715 AM     HEAVY RAIN       7 E VIRGINIA DALE       40.97N 105.22W
07/31/2021  M1.73 INCH       LARIMER            CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION VDAC2 6.9 E VIRGINIA
            DALE.

0800 AM     HEAVY RAIN       3 N DRAKE               40.47N 105.34W
07/31/2021  M1.72 INCH       LARIMER            CO   MESONET

            MESONET STATION MTNC2 2.8 N DRAKE.

0847 AM     HEAVY RAIN       2 W ERIE                40.03N 105.08W
07/31/2021  M1.71 INCH       BOULDER            CO   MESONET

            MESONET STATION EW2013 ERIE.

0700 AM     HEAVY RAIN       2 WNW ERIE              40.04N 105.07W
07/31/2021  M1.71 INCH       BOULDER            CO   COCORAHS

            COCORAHS STATION CO-BO-285 ERIE 1.7 WNW.

0847 AM     HEAVY RAIN       1 NE DACONO             40.09N 104.93W
07/31/2021  M1.69 INCH       WELD               CO   MESONET

            MESONET STATION CW6087 DACONO.

0756 AM     HEAVY RAIN       4 NW KERSEY             40.42N 104.62W
07/31/2021  M1.62 INCH       WELD               CO   AWOS

            AWOS STATION KGXY GREELEY WELD.

0700 AM     HEAVY RAIN       4 NE FIRESTONE          40.17N 104.89W
07/31/2021  M1.61 INCH       WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-326 FORT LUPTON 7.4
            NW.

0700 AM     HEAVY RAIN       2 NNW DAILEY            40.68N 102.74W
07/31/2021  M1.57 INCH       LOGAN              CO   COCORAHS

            COCORAHS STATION CO-LG-68 FLEMING 5.2 E.

0700 AM     HEAVY RAIN       2 NNW LARKSPUR          39.25N 104.91W
07/31/2021  M1.57 INCH       DOUGLAS            CO   COCORAHS

            COCORAHS STATION CO-DG-315 PERRY PARK 3.7
            ESE.

0805 AM     HEAVY RAIN       4 NE WAVERLY            40.77N 105.02W
07/31/2021  M1.55 INCH       LARIMER            CO   MESONET

            MESONET STATION CMDC2 4.5 N WELLINGTON.

0700 AM     HEAVY RAIN       3 N DRAKE               40.47N 105.34W
07/31/2021  M1.53 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1257 DRAKE 3.2 NNW.

0846 AM     HEAVY RAIN       4 SSE ERIE              39.98N 105.02W
07/31/2021  M1.53 INCH       BROOMFIELD         CO   MESONET

            MESONET STATION FW5643 BROOMFIELD.

0700 AM     HEAVY RAIN       2 WNW ERIE              40.04N 105.08W
07/31/2021  M1.51 INCH       BOULDER            CO   COCORAHS

            COCORAHS STATION CO-BO-271 ERIE 1.9 WNW.

0850 AM     HEAVY RAIN       3 W WESTMINSTER         39.88N 105.10W
07/31/2021  M1.45 INCH       JEFFERSON          CO   MESONET

            MESONET STATION FW8770 WESTMINSTER.

0700 AM     HEAVY RAIN       2 SW ESTES PARK         40.36N 105.55W
07/31/2021  M1.44 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1272 ESTES PARK 1.7
            SW.

0846 AM     HEAVY RAIN       3 WSW LOVELAND          40.39N 105.13W
07/31/2021  M1.40 INCH       LARIMER            CO   MESONET

            MESONET STATION FW8707 LOVELAND.

0849 AM     HEAVY RAIN       FIRESTONE               40.12N 104.94W
07/31/2021  M1.40 INCH       WELD               CO   MESONET

            MESONET STATION AR797 FIRESTONE.

0700 AM     HEAVY RAIN       4 NW CAMPION            40.38N 105.14W
07/31/2021  M1.38 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-495 LOVELAND 4.3 SW.

0721 AM     HEAVY RAIN       3 NE DENVER             39.77N 104.94W
07/31/2021  M1.37 INCH       DENVER             CO   COCORAHS

            COCORAHS STATION CO-DN-295 DENVER 2.7 NNE.

0300 AM     HEAVY RAIN       2 WSW NATURAL FORT      40.94N 104.95W
07/31/2021  M1.36 INCH       LARIMER            CO   MESONET

            MESONET STATION MSRC2 1.6 SW NATURAL FORT.

0700 AM     HEAVY RAIN       3 NNW CAMPION           40.38N 105.12W
07/31/2021  M1.34 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1252 LOVELAND 3.8 SW.

0700 AM     HEAVY RAIN       1 SW WELLINGTON         40.70N 105.01W
07/31/2021  M1.33 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1008 WELLINGTON 0.8
            SW.

0847 AM     HEAVY RAIN       3 SSW ESTES PARK        40.33N 105.55W
07/31/2021  M1.33 INCH       LARIMER            CO   MESONET

            MESONET STATION EW2911 ESTES PARK.

0700 AM     HEAVY RAIN       1 NNE GLEN HAVEN        40.47N 105.44W
07/31/2021  M1.31 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1268 GLEN HAVEN 1.8
            NNW.

0700 AM     HEAVY RAIN       3 SW FORT COLLINS       40.53N 105.10W
07/31/2021  M1.31 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1202 FORT COLLINS 2.6
            SW.

0800 AM     HEAVY RAIN       9 SE WESTON PASS        39.03N 106.08W
07/31/2021  M1.30 INCH       PARK               CO   MESONET

            ROUGH AND TUMBLE SNOTEL - ROUC2.

0835 AM     HEAVY RAIN       2 SE HOLYOKE            40.57N 102.28W
07/31/2021  M1.30 INCH       PHILLIPS           CO   AWOS

            AWOS STATION KHEQ HOLYOKE AIRPORT.

0835 AM     HEAVY RAIN       2 NNW GLEN HAVEN        40.48N 105.47W
07/31/2021  M1.29 INCH       LARIMER            CO   MESONET

            MESONET STATION TT370 PRAWS 4.

0847 AM     HEAVY RAIN       1 N GLEN HAVEN          40.47N 105.45W
07/31/2021  M1.26 INCH       LARIMER            CO   MESONET

            MESONET STATION EW4490 GLEN HAVEN.

0700 AM     HEAVY RAIN       3 NNE BROOMFIELD        39.95N 105.05W
07/31/2021  M1.25 INCH       BROOMFIELD         CO   COCORAHS

            COCORAHS STATION CO-BR-52 BROOMFIELD 1.0 NE.

0700 AM     HEAVY RAIN       4 SSW MEAD              40.17N 105.02W
07/31/2021  M1.25 INCH       WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-302 LONGMONT 5.1 E.

0710 AM     HEAVY RAIN       2 WSW GOLDEN            39.72N 105.25W
07/31/2021  M1.22 INCH       JEFFERSON          CO   MESONET

            MESONET STATION LOOC2 LOOKOUT MOUNTAIN.

0845 AM     HEAVY RAIN       PINE GROVE              39.42N 105.34W
07/31/2021  M1.22 INCH       JEFFERSON          CO   MESONET

            MESONET STATION FW7164 PINE.

0700 AM     HEAVY RAIN       2 SW GOLDEN             39.72N 105.24W
07/31/2021  M1.18 INCH       JEFFERSON          CO   COCORAHS

            COCORAHS STATION CO-JF-497 GOLDEN 1.6 SW.

0700 AM     HEAVY RAIN       2 N NORTHGLENN          39.94N 104.98W
07/31/2021  M1.18 INCH       ADAMS              CO   COCORAHS

            COCORAHS STATION CO-AD-234 THORNTON 3.4 NNW.

0845 AM     HEAVY RAIN       2 NW ERIE               40.05N 105.08W
07/31/2021  M1.17 INCH       BOULDER            CO   MESONET

            MESONET STATION DW9721 ERIE.

0700 AM     HEAVY RAIN       3 SW FORT COLLINS       40.52N 105.10W
07/31/2021  M1.16 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1118 FORT COLLINS 3.1
            SW.

0700 AM     HEAVY RAIN       1 S CROOK               40.85N 102.80W
07/31/2021  M1.15 INCH       LOGAN              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CRKC2 0.6 S CROOK.

0700 AM     HEAVY RAIN       DILLON                  39.63N 106.04W
07/31/2021  M1.13 INCH       SUMMIT             CO   MESONET

            MESONET STATION DLLC2 DILLON.

0845 AM     HEAVY RAIN       1 W SILVERTHORNE        39.65N 106.10W
07/31/2021  M1.11 INCH       SUMMIT             CO   MESONET

            MESONET STATION 1151D SILVERTHORNE.

0800 AM     HEAVY RAIN       2 WSW BLACK HOLLOW RESE 40.59N 104.91W
07/31/2021  M1.11 INCH       WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-528 FORT COLLINS 8.7
            ENE.

0700 AM     HEAVY RAIN       4 ESE HORSETOOTH MOUNTA 40.52N 105.13W
07/31/2021  M1.10 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1204 FORT COLLINS 3.8
            SW.

0710 AM     HEAVY RAIN       2 SSW WESTMINSTER       39.85N 105.07W
07/31/2021  M1.10 INCH       JEFFERSON          CO   COCORAHS

            COCORAHS STATION CO-JF-474 ARVADA 2.7 NE.

0846 AM     HEAVY RAIN       10 E ARAPAHOE PARK      39.61N 104.51W
07/31/2021  M1.10 INCH       ARAPAHOE           CO   MESONET

            MESONET STATION AV686 BENNETT.

0850 AM     HEAVY RAIN       3 NW CAMPION            40.38N 105.15W
07/31/2021  M1.10 INCH       LARIMER            CO   MESONET

            MESONET STATION AR167 BERTHOUD.

0700 AM     HEAVY RAIN       3 S ESTES PARK          40.33N 105.52W
07/31/2021  M1.09 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-247 ESTES PARK 3.3
            SSW.

0850 AM     HEAVY RAIN       2 NE KEN CARYL          39.60N 105.12W
07/31/2021  M1.08 INCH       JEFFERSON          CO   MESONET

            MESONET STATION FW3820 LITTLETON.

0700 AM     HEAVY RAIN       4 NW HARDIN             40.39N 104.47W
07/31/2021  M1.06 INCH       WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-340 KERSEY 4.5 E.

0847 AM     HEAVY RAIN       2 SSE ESTES PARK        40.34N 105.51W
07/31/2021  M1.04 INCH       LARIMER            CO   MESONET

            MESONET STATION EW3265 ESTES PARK.

0846 AM     HEAVY RAIN       4 ENE DENVER            39.76N 104.92W
07/31/2021  M1.04 INCH       DENVER             CO   MESONET

            MESONET STATION EW1637 DENVER.

0845 AM     HEAVY RAIN       3 SW FORT COLLINS       40.52N 105.12W
07/31/2021  M1.04 INCH       LARIMER            CO   MESONET

            MESONET STATION TFTC2 3.4 SW FORT COLLINS.

0400 AM     HEAVY RAIN       1 WSW KERSEY            40.38N 104.58W
07/31/2021  M1.03 INCH       WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-447 KERSEY 1.3 WSW.

0700 AM     HEAVY RAIN       2 W ESTES PARK          40.37N 105.55W
07/31/2021  M1.01 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1115 ESTES PARK 1.7
            W.

0730 AM     HEAVY RAIN       1 ESE DENVER            39.73N 104.96W
07/31/2021  M1.01 INCH       DENVER             CO   COCORAHS

            COCORAHS STATION CO-DN-112 DENVER 0.2 NNW
            (BOTANIC GARDENS).

0755 AM     HEAVY RAIN       3 W HORSETOOTH MOUNTAIN 40.54N 105.25W
07/31/2021  M1.01 INCH       LARIMER            CO   MESONET

            MESONET STATION MHPC2 2.8 W HORSETOOTH
            MOUNTAIN.

0800 AM     HEAVY RAIN       2 SW FORT COLLINS       40.53N 105.10W
07/31/2021  M1.00 INCH       LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-1179 FORT COLLINS 2.3
            SW.

&&
Local storm report, Jul 31, 8:42 AM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
942 AM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             1 SSE WELLINGTON        40.70N 105.00W
07/30/2021  M1.00 INCH       LARIMER            CO   COCORAHS

            DELAYED REPORT. COCORAHS OBSERVER CO-LR-1146
            WELLINGTON 0.6 SSE. TIME ESTIMATED BY
            OBSERVER AND RADAR.

&&

The radar

The Cheyenne radar (KCYS), 89 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Larimer

When
July 31, 12:20 PM MST to 3:15 PM MST
Where
Larimer County, 5.76 mi W of Rustic to 2.71 mi W of Rustic
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.700, -105.680

Heavy rain produced localized flash flooding in the Black Hollow area. The flooding hampered ongoing recovery work in the area.

Flash Flood, Larimer

When
July 31, 1:37 PM MST to 2:45 PM MST
Where
Larimer County, 4.68 mi NW of Glen Haven to 3.61 mi N of Glen Haven
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.500, -105.490

Flash flooding occurred near The Retreat. Streamside and Black Creek Roads were impassable due to the flash flooding.

Flash Flood, Larimer

When
July 31, 1:42 PM MST to 2:45 PM MST
Where
Larimer County, 9.62 mi SW of Poudre Park to 7.09 mi N of Glen Haven
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.590, -105.440

A culvert was washed out along Sheep Creek making road 44H impassable.

Flash Flood, Boulder

When
July 31, 3:22 PM MST to 5:00 PM MST
Where
Boulder County, 1.73 mi ENE of Jamestown to 3.8 mi E of Jamestown
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.130, -105.350

Localized flash flooding reported from Geer Canyon to Left Hand Canyon to CO36.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975295, 975299, 975297, 975293.